CSN Login
Members Online: 14

Dropping Effexor

tasha_111's picture
tasha_111
Posts: 2041
Joined: Oct 2008

I have heard so many horror stories about giving up taking effexor. I am going to do it, from mildly depressed, effexor has given me a gateway to clinically depressed......I feel it dumbing my down and I have to get off this stuff.......My Doc listened to me and said he'd give me a 37.5 dose to try and wean myself off this, It has given me major tremors and anxiety attacks (same as Prozac did 12 years ago) Any Advice/suggestions MORE than welcome........Thanks Mates Julia

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

Julia:

First, I would advise that you NOT come to an internet site, ANY internet site, to get recommendations about how or whether to remove yourself from a medication. As well-intended as we are, as experienced as we think ourselves, we are not, for the most part, medical professionals and are not qualified to answer such questions, even if we think we are.

Second, it sounds like you trust your doctor, and that is very important. If you do not, if I missed something there, then you need to find a new doctor. If, however, you DO trust him/her, then I strongly suggest that you take this doctor's advice, as he/she has your best interests in mind.

Third, in my estimation, and I am NOT a doctor, most anti-depressants DO require a weaning, unless you want to go through some really painful times. Again, take Doc's advice in this regard. Allow yourself to be weaned from the medication.

I am not familiar with this particular drug, so can't tell you more than what you've read above. It is common sense, or seems so to me.

Best wishes and good luck with your efforts!

Take care,

Joe

tasha_111's picture
tasha_111
Posts: 2041
Joined: Oct 2008

You are right'

artizan's picture
artizan
Posts: 60
Joined: Oct 2008

I was on Effexor and Paxil. I didn't think either of them did much for me. I think I was on Paxil during chemo treatment but I can't remember for sure. Must be the chemo brain. It seemed to take the edge off of the anxiety I was feeling. Cancer doesn't usually come at convenient times in life and I was feeling very panicked and anxious about things that were going on at the time. I know that I have what is referred to as SAD (seasonal affective disorder)so now I recognize when I am getting depressed; mostly when we have a stretch of cloudy days in winter. I tried taking St.John's Wort for a while a few years ago and it may have helped. One of my big complaints with antidepressants was the sexual side effects - specifically the inability to have an orgasm. That is enough to cause depression all by itself especially when you are already not feeling terribly sexy due to cancer. Sorry if I offended anyone. Good luck in finding "happiness".

tasha_111's picture
tasha_111
Posts: 2041
Joined: Oct 2008

Yup you got it..........I am not feeling at all "sexy" due to the after effects of cancer, and I cannot have an orgasm (oh god, why is this so hard) My husband blames me, says I don't love him...........I have tried faking but I'm not a good liar, it don't work.

artizan's picture
artizan
Posts: 60
Joined: Oct 2008

"Sexual side effects" are pretty common with anti-depressants. I think back when I was taking them it was listed as the number one side effect. I am glad your doctor is working with you to wean you off of them. Good luck in finding something else to work for you. I don't know what the answer will be for you but I am a great believer in natural and spiritual things. Yoga, TaiChi, exercise all can help as does positive attitude about yourself. I have a friend who swears by EFT. You can read about it at www.emofree.com. I have read some of what it is about and I used the technique a year ago when I was home alone to keep myself from being scared. It actually seemed to work. I keep thinking I should read more about it and maybe it could help me in some other areas. Good Luck finding an answer and assure you husband that it is not him. Sheila

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

Frankly, I admire the candor, the honesty, of both of you ladies, and salute you for it. To be honest myself, I have been writing about this very issue for my blog on this site, but have not been able to post it because I am not sure the world is ready for my take on it...TMI (too much information) comes to mind :).

You both make some very valid points. There is the double whammy of cancer and anti-depressants: Cancer itself may already be affecting your self-image and self-confidence, as it very frequently does, and then, to alleviate the depressive effects of this, you take a drug that potential reduces or eliminates your sex drive! Kind of hard to get past that, for sure.

While I am not so sure about esotoric sorts of therapy, I know that even the prestigous MD Anderson Hospital in Houston is conduction government-sponsored studies to evaluate the potential success of combining Eastern and Western medical practices for more effective cancer treatments, and they have been pleasantly surprised, from what I read, about some of the successes they have had.

In other words, I no longer dismiss out of hand the positive effects of some of the Eastern-based ideas that Artizan suggests. I will advise that even Chinese doctors working in conjuction with MD Anderson suggest NOT abandoning traditional western treatments, but to add these Eastern methodologies in conjuction with them.

In addition, with herbs of any sort, I would suggest bringing them to the attention of your doctor before using them, as some, while seemingly benign, may adversely affect you, particularly, depending on treatment status and other medications you may be taking.

Finally, Artizan mentions something I think is very important for recovering your self-image, your self-confidence: get out and get active! If it IS yoga or some other meditative thing, then by all means get after it...but get out and get active!

For some folks I would advise going right back to the places where they have had treatment and offering to provide volunteer services. Many localities are in dire need of folks to simply drive patients to and from chemo or radiation. Some of us get immense satisfaction from this.

What you do, however, is about you and your personality. But as Artizan suggests, even if implicitly, getting out and being pro-active about yourself is often critical to getting past some of this.

Best wishes to both of you, and again, a salute for your honesty about a very difficult subject to discuss in a public forum (well, at least one such as this :) ).

Take care,

Joe

artizan's picture
artizan
Posts: 60
Joined: Oct 2008

Thank you Joe for clarifying that one should not abandon Western Medicine. Perhaps it was my oncologists' training at M.D.Anderson that affected her progressive thinking. Yes, by all means be open with your doctor about what herbal, holistic, Ayurvedic medicines, acupuncture, vitamins, etc.. Be sure to tell your anesthesiologist about these practices.
Again as Joe said, get out and do something that makes you feel good. There is nothing worse than sitting home alone, especially if you live in a cold climate like I do.
Sheila

tasha_111's picture
tasha_111
Posts: 2041
Joined: Oct 2008

So well said...........Nicely done. Jxxx

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network